World Rural Health Conference
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 2765
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents 
CASE REPORT
Year : 2014  |  Volume : 3  |  Issue : 1  |  Page : 72-73  

Unfamiliar manifestations of anti-tubercular therapy


1 Assistant Professor, Department of Medicine, Lady Hardinge Medical College and Associated Smt. S.K. Hospital, New Delhi, India
2 Dean, Professor, Department of Medicine/Preventive Cardiology, Hamdard Institute of Medical Sciences and Research and HAH Centenary Hospital, Jamia Hamdard (Hamdard University), New Delhi, India
3 Assistant Professor, Department of Microbiology, Lady Hardinge Medical College and Associated Smt. S.K. Hospital, New Delhi, India

Date of Web Publication9-Apr-2014

Correspondence Address:
Ramesh Aggarwal
Department of Medicine, Lady Hardinge Medical College and Associated Smt. S.K. Hospital, New Delhi - 110 001
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2249-4863.130327

Rights and Permissions
  Abstract 

Cutaneous drug reactions are frequent in hospitalized patients and vary from simple manifestations like rash and erythema to severe life threatening conditions like angio-oedema, erythroderma, Stevens-Johnson syndrome and toxic epidermal necrolysis. However drug eruptions with antitubercular drugs are largely unknown except few case reports. We highlight here one similar case which presented with pleomorphic cutaneous manifestations after taking anti tubercular therapy and closely mimicked vasculitis. But when the offending drugs were stopped the lesions disappeared and the patient improved.

Keywords: Antitubercular therapy, cutaneous drug reactions, vasculitis


How to cite this article:
Aggarwal R, Dwivedi S, Aggarwal M. Unfamiliar manifestations of anti-tubercular therapy. J Family Med Prim Care 2014;3:72-3

How to cite this URL:
Aggarwal R, Dwivedi S, Aggarwal M. Unfamiliar manifestations of anti-tubercular therapy. J Family Med Prim Care [serial online] 2014 [cited 2019 Aug 18];3:72-3. Available from: http://www.jfmpc.com/text.asp?2014/3/1/72/130327


  Introduction Top


Adverse cutaneous reactions with drugs are well-known and are present in about 2-3% of hospitalized patients. [1],[2] These reactions vary from simple manifestations like a rash and erythema to severe life-threatening conditions such as angioedema, erythroderma,  Stevens-Johnson syndrome More Details and toxic epidermal necrolysis. Cutaneous drug eruptions with anti-tubercular drugs are largely unknown except few case reports. We highlight here one similar case, which presented with pleomorphic cutaneous manifestations after taking anti-tubercular therapy and closely mimicked vasculitis. However, when the offending drugs were stopped the lesions disappeared and patient improved.


  Case Report Top


A 48-year-old married male, tobacco user presented with darkening of skin of the right leg and appearance of red colored spots on his abdomen since last 1 week. There was no history of fever, joint pains and bluish discoloration of fingers or bleeding from any site. He was diagnosed as a case of tuberculosis of the ankle joint 3 weeks before presenting to us and started taking anti-tubercular therapy since then. Examination of the right leg showed blackening of skin overlying anterior aspect of the tibia and foot [Figure 1]. There were hyperkeratotic purpuric eruptions on the left leg [Figure 2] and red macular lesions of varying size over the lower part of abdomen [Figure 3]. There was mild tenderness over the right leg and dorsalis pedis artery was palpable in both limbs. Systemic examination was normal. A provisional diagnosis of cellulitis with vasculitis was made and skin biopsy was planned. His other significant investigations were the thin-layer chromatography-11,600/cu mm, erythrocyte sedimentation rate 29 mm/1 st h, perinuclear anti cytoplasmic antibody pANCA and anti-saccharomyces cerevisiae antibodies negative, rheumatoid factor: <8 IU/mL. Patient was started with amoxicillin and clavulanic acid along with anti-inflammatory drugs. However, his condition did not change. Skin biopsy reported negative for any changes of vasculitis. Suspecting it as the case of drug reaction we stopped anti-tubercular drugs isoniazid, rifampicin, pyrazinamide and ethambutol, which the patient was taking in a fixed dose regime. After 2 days, the eruptions over abdomen disappeared. The skin changes over legs did not progress any further.
Figure 1: Dark skin over right leg and foot

Click here to view
Figure 2: Hyperkeratotic purpuric eruptions on left leg

Click here to view
Figure 3: Red macular lesions of varying size over lower part of abdomen

Click here to view



  Discussion Top


This patient presented with primarily dermatological manifestations. Patient had three different manifestations of skin changes - Maculopapular eruptions, hyperkeratotic purpuric eruptions on the left leg and dark black skin over the right leg. The maculopapular eruptions are common adverse effect of various drugs such as penicillin, sulfonamides, phenytoin and gold. [3],[4] Vasculitis was suspected as a probable cause for the other two dermatological manifestations. However, the biopsy report from the lesions did not support our diagnosis and an alternate diagnosis of adverse drug reaction from anti-tuberculosis treatment (ATT) was framed.

Dermatological reactions due to ATT are rare. Pyrazinamide has been associated with erythema multiforme in a case report. [5] The different skin lesions in this case did not progress once we stopped the anti-tubercular therapy. However, as this patient was on a combination pill of four anti-tubercular drugs we could not localize the exact drug responsible for this reaction. Neither was it possible to reintroduce the drugs and observe for the reappearance of lesions as patient was suffering from significant morbidity because of his black skin and other lesions on legs.


  Conclusion Top


Tuberculosis is endemic in India and its treatment has been made equally friendly with the introduction of directly observed treatment, short-course and easy availability of anti-tubercular drugs. Although adverse skin reactions are relatively rare with these drugs, but awareness of these reactions is important for early diagnosis and better management of such patients.

 
  References Top

1.Crowson AN, Brown TJ, Magro CM. Progress in the understanding of the pathology and pathogenesis of cutaneous drug eruptions: Implications for management. Am J Clin Dermatol 2003;4:407-28.  Back to cited text no. 1
    
2.Wolkenstein P, Revuz J. Drug-induced severe skin reactions. Incidence, management and prevention. Drug Saf 1995;13:56-68.  Back to cited text no. 2
    
3.Bolognia JL, Braverman IM. Skin manifestations of internal disease. In: Braunwald E, Fauci AS, Kasper DL, Hauser SL, Longo DL, Jameson JL, editors. Harrison′s Principles of Internal Medicine. 15 th ed. New York: McGraw-Hill; 2001. p. 315-31.  Back to cited text no. 3
    
4.Bigby M. Rates of cutaneous reactions to drugs. Arch Dermatol 2001;137:765-70.  Back to cited text no. 4
    
5.Perdu D, Lavaud F, Prévost A, Deschamps F, Cambie MP, Bongrain E, et al. Erythema multiforme due to pyrazinamide. Allergy 1996;51:340-2.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]


This article has been cited by
1 A Rare Case of Pheohyphomycotic Lumbar Spondylodiscitis Mistreated as Koch’s Spine
Shakti A. Goel,Hitesh N. Modi,Yatin J. Desai,Harshal P. Thaker
Case Reports in Orthopedics. 2016; 2016: 1
[Pubmed] | [DOI]



 

Top
   
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
Conclusion
References
Article Figures

 Article Access Statistics
    Viewed1319    
    Printed55    
    Emailed0    
    PDF Downloaded256    
    Comments [Add]    
    Cited by others 1    

Recommend this journal